Sleep Aid Toxicosis (Benzodiazepines) in Dogs

Share
Key takeaways

Sleep aid toxicosis is a form of poisoning due to overdose or incorrect administration of benzodiazepines.

  • Benzodiazepines are a medication prescribed in dogs and humans to treat anxiety, seizures, and to correct behavioral issues such as phobias
  • In cases of overdose, these medications can affect the nervous system and cause slowed heart and breathing rates
  • Common symptoms include weakness, confusion, aggression, increased thirst and urination, vomiting, difficulty breathing, and lack of coordination
  • The diagnostic process consists of a complete physical examination, thorough history, and screen drug testing of blood and urine
  • Treatment depends on the severity of intoxication and might involve inducing vomiting, flushing the stomach, supportive therapy, administering antidotes or reversal agents, and administering activated charcoal
Concerned?
Connect with a vet to get more information
Book an online vet

A closer look: Sleep Aid Toxicosis (Benzodiazepines) in Dogs


Benzodiazepine toxicosis is an uncommon condition and usually happens due to accidental exposure.

Severe cases can be life-threatening and immediate veterinary care is necessary.

With appropriate treatment and symptomatic care, the prognosis is excellent and no long-term complications are expected.

Risk factors


In severe cases, dogs can go into cardiovascular and pulmonary depression making it difficult to pump blood and breathe properly.

Possible causes


Benzodiazepine toxicosis is usually due to accidental exposure in dogs. It can also be caused by inappropriate administration of a prescribed drug.

Main symptoms


The first reaction to an overdose of benzodiazepines is excitement followed by depression.

Testing and diagnosis


Diagnostics include medical history, physical examination, and observation of the symptoms. Drug screening, testing blood and urine, is usually necessary to confirm the diagnosis, especially in cases where exposure is not in the history.

Steps to Recovery


Treatment is focused on removing and inhibiting absorption of the drugs in the gastrointestinal tract, followed symptomatic relief.

Treatment varies according to the severity of the intoxication and might include:

  • Inducing vomiting
  • Flushing the stomach
  • Administration of activated charcoal to prevent the drug from being absorbed into the bloodstream
  • Reversal agents or antidotes

Note: Induction of vomiting and administration of activated charcoal should only be performed by a veterinarian. There is no safe way to induce vomiting or administer activated charcoal at home.

Supportive care may involve keeping the patient warm, close heart monitoring, anti-nausea and liver protectant medications, and IV fluid therapy.

With proper symptomatic care, the prognosis is excellent and no long-term effects are expected.

Prevention


Antidepressant poisoning is not contagious. Prevention includes keeping medications out of dogs’ reach and administering prescribed drugs exactly as prescribed on the label.

Is Sleep Aid Toxicosis (Benzodiazepines) in Dogs common?


Sleep aid toxicosis is an uncommon condition in dogs

Typical Treatment


  • Inducing vomiting
  • Activated charcoal
  • Antidotes or reversal agents
  • Flushing the stomach
  • Supportive therapy

Our editorial committee

Our medical review team is responsible for validating and maintaining the quality of our medical information.